Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Addiction and Substance Abuse

Asthma, weed, and chest pains

09/17/2008

Question:

I am an 18 year old male I started smoking weed about two weeks ago (only did it on 4 different occasions). On Sept 6th I smoked a lot and one hit made me cough so bad that I took a puff of my inhaler. My heart was beating about 5 beats a second and took about 18-20 hours to get back to normal. Ever since Sunday my chest has felt a little abnormal. I can feel my heart beating hard and it feels like its going fast, but it isn`t and my pusle is normal. It hurts now and then when I`m sitting down but if I`m moving I can`t really notice anything. I want to know if mixing my inhaler with weed caused too much stress on my heart?

Answer:

There may have been more in your marijuana than you realized, and whatever it was could have caused a panic-like attack. When you used your inhaler, this may have set your heart to beating even faster. I bet if you stop smoking marijuana, you may never have this sensation again, and you can get on with your life. It has been known for a long time that marijuana is more irritating to the bronchial tubes than cigarette smoke. If you're an asthmatic, smoking anything is a terrible idea.

For more information:

Go to the Addiction and Substance Abuse health topic, where you can:

Response by:

Peter D Rogers, MD, MPH
Clinical Associate Professor
College of Medicine
The Ohio State University